Thunderstorm Wind, Park
- When
- September 18, 4:35 PM MST
- Where
- Park County, Livingstn Mission Fl
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.700, -110.450
A wind gust of 62 mph occurred at the Livingston Airport.
An isolated severe thunderstorm produced a 62 mph wind gust just east of Livingston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced a 62 mph wind gust just east of Livingston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 18, 12:17 PM MST, 4 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
117 PM MDT Mon Sep 18 2023
.DISCUSSION...
Tonight through Wednesday Night...
Dry westerly flow exists over the region, ahead of a Pacific
shortwave approaching the northern Rockies. Mixing is quite deep
today and we are seeing temps in the 80s with gusts of 30-40 mph
along the western foothills, and just recently, gusts into the
lower 40s at Billings. RHs across the area are in the teens. The
Red Flag Warning remains in effect until 9pm (though winds will
decrease quickly around sunset). Take care not to spark a fire!
At 1pm we are already seeing a little lightning near West
Yellowstone, though cumulus fields over the Beartooth-Absarokas
are flatter. Still expecting isolated convection by late afternoon
over our southwest, with some weak activity expected to move east
of the foothills during the evening. As the synoptic winds
decrease, there is a risk of ~45 mph gusts w/ the early evening
convection, so stay alert.
As the shortwave passes to our north a cold front will move thru
the region late tonight, bringing a shift to NW then N-NE winds
tomorrow. There are active fires over the Pacific NW and the
shifting winds may bring hazier skies, but models not suggesting
much surface smoke at this time. Something to watch. Otherwise,
Tuesday will be dry & cooler w/ temps in the 70s and humidities of
20-30 percent. By late afternoon, another weak wave from the west
may bring isolated convection to our southwest mountains once
again. As this energy moves thru, combined with easterly winds and
a bit higher moisture, showers are possible over all of our lower
elevations Tuesday night (20-40% chance). Easterly low level jet
(850mb winds to 25 knots) will interact with modest elevated
instability to possibly produce a few lightning strikes over the
east half of our cwa.
JKL
Wednesday through Monday...
A lot of uncertainty for the extended forecast. Not so much in the
pattern change and temperatures, but with the precipitation
placement and intensity. This uncertainty is due to the terrain
across our area and how it interacts with the fine scale features
with the broad scale upper low that is forecast to form to our
west and shift east through the end of the week. Will lean on the
NBM 50th percentile for precipitation with this forecast, but
expect changes going forward as the upper low track comes into
better focus, currently the beginnings of this feature are still
over the Gulf of Alaska, so plenty of time for changes to occur.
Wednesday looks dry at this point with trof digging into the PacNW
and southwest flow over the area. Energy rotates into the area
from the southwest Wednesday night into Thursday for a chance of
showers and thunderstorms mainly along and north of a Red Lodge to
Billings to Miles City line, with a jet induced dry slot over the
rest of the area. The dry slot persists into Thursday evening over
the east, but fills in overnight as energy from the southwest and
north push into the area with upper low digging over the ID/OR/NV
triple point. The energy from the north pushes colder north winds
into the area enhancing moist upslope flow that combines with mid
and upper level divergence from the southwest to increase
precipitation chances. For now the best period for precipitation
will be Friday into Friday night as the core of the upper low
crosses Wyoming west to east and then shifts northeast into the
Dakotas.
The sweet spot for the upper low path to bring widespread
moderate precipitation is across the northern third of Wyoming.
Further south and precipitation amounts drop over northern zones,
further north and southern areas will be drier. Latest 50th
percentil guidance for 72 hour precipitation totals for Thu-Sat
show most areas around half an inch with pockets a bit over an
inch (mainly in north facing foothills and into Fallon/Carter
counties). Probabilities for an inch or more during this period
are mainly in the 20 to 40 percent range for areas outside of the
foothills/far SE MT. There are probabilities as high as the lower
30s for more than 2 inches in the Sheridan foothills and the
aforementioned Carter/Fallon counties.
Main precipitation messaging at this point: expect precipitation
chances to increase with strong probabilities Thursday night
through Saturday morning. Exact amounts still uncertain due to
factors above but precipitation could be significant in some
areas, so stay tuned.
Snow levels get down around 9-10k feet by Wednesday and stick
there into the weekend, with periods of accumulating snow above
this elevation just about each day through Saturday. Totals over
the several day period could reach 8 to 12 inches, but any given
day will be only a few inches until that Friday/Friday night
period when the heaviest accumulations will be likely. For those
traveling the Beartooth Highway, be aware that winter travel
conditions will be possible during the nighttime/early morning
period Wednesday/Thursday, with a better chance for significant
snow/ice on the road Friday into Saturday. Would expect we will
issue a winter weather advisory for the pass at some point by
mid-week to cover this.
Temperatures will be mainly in the 70s Wednesday, dropping into
the 60s for most areas Thursday-Saturday. 50s are not out of the
question Friday depending on where precipitation sets up and how
strong the upward forcing is.
Sunday into Monday look generally dry and warmer with highs back
into the 70s.
&&
.AVIATION...
Westerly winds will gust 25-35 knots until sunset, with highest
gusts along the western foothills. VFR will prevail through the
period, but wildfire smoke may reduce slantrange visibility at
times. Isolated showers and thunderstorms are expected over the
Beartooth/Absaroka Mountains and adjacent foothills late this
afternoon, and some weak activity will spread east of the
foothills this evening. Erratic wind gusts of 30-40 knots are
possible near storms between 23-04z.
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 053/077 047/073 050/068 051/062 048/069 047/073 048/075
20/B 20/B 54/W 67/T 62/W 11/U 00/U
LVM 045/077 038/070 044/061 045/058 038/066 038/070 040/074
21/B 11/B 66/T 77/T 52/W 11/U 00/U
HDN 050/077 044/076 048/072 048/066 045/070 043/073 044/076
20/U 20/U 43/W 57/T 63/W 11/U 10/U
MLS 055/075 048/076 051/072 051/065 050/065 047/069 048/072
10/U 40/U 43/W 46/W 64/W 21/B 10/U
4BQ 055/077 048/078 052/075 052/067 049/065 046/070 046/072
00/U 20/U 31/B 46/T 64/W 21/B 10/U
BHK 050/075 045/073 047/071 048/065 045/063 042/066 043/069
00/U 31/U 33/T 46/W 65/W 21/B 10/U
SHR 050/076 044/074 046/070 047/062 043/064 042/070 043/072
20/U 10/U 32/T 57/T 63/W 11/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 9 PM MDT this evening FOR
ZONES 124-125-127-128-130-132.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
517 PM MDT Mon Sep 18 2023
MTZ040-064>068-141-172-190000-
Melville Foothills MT-Beartooth Foothills MT-Paradise Valley MT-
Northern Park MT-Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
517 PM MDT Mon Sep 18 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN STILLWATER...WESTERN
CARBON...WESTERN SWEET GRASS AND CENTRAL PARK COUNTIES THROUGH 600 PM
MDT...
At 517 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles south of Livingston, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Big Timber, Clyde Park, Chico Hot Springs, Pine Creek,
Springdale, Chico, Mystic Lake, Nye, Dean, Mc Leod, and Emigrant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4559 11080 4588 11079 4604 10996 4525 10961
4507 11067 4559 11086
TIME...MOT...LOC 2317Z 249DEG 36KT 4555 11054
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TWHThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
A wind gust of 62 mph occurred at the Livingston Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139823.